Yıl 2014, Cilt 5 , Sayı 4, Sayfalar 97 - 99 2014-04-01

Is It Really Diabetic Ketoacidosis? Double Trouble
Gerçekten Diyabetik Ketoasidoz mu? Çifte Bela

Filiz Baloglu Kaya [1] , Arif Alper Çevik [2] , Şeyhmus Kaya [3] , Engin Ozakın [4] , Nurdan Acar [5]


Introduction: In a patient admitted to the emergency service with complaints of nausea, vomiting, polydipsia, and polyuria and with findings of hyperglycemia, ketonemia, and acidosis, the first diagnosis to be considered is diabetic ketoacidosis (DKA). DKA is more common among young patients, of whom 50% to 85% are adults. Uremia, lactic acidosis, and intoxication with drugs and substances, such as salicylates, methanol, paraldehyde, and ethylene glycol, may present clinically as diabetic ketoacidosis.Case Report: In this paper, we presented an 18-year-old patient who was first treated with the diagnosis of DKA and was diagnosed with salicylate intoxication afterwards during the emergency service follow-up. Conclusion: The final diagnosis and necessary treatment might be impeded in such patients if the treatment is initiated considering DKA. Thus, when the clinical findings cannot be explained with the history, physical exam, and laboratory tests, intoxication with drugs, particularly with easily accessible salicylates, should be undoubtedly considered
Introduction: In a patient admitted to the emergency service with complaints of nausea, vomiting, polydipsia, and polyuria and with findings of hyperglycemia, ketonemia, and acidosis, the first diagnosis to be considered is diabetic ketoacidosis (DKA). DKA is more common among young patients, of whom 50% to 85% are adults. Uremia, lactic acidosis, and intoxication with drugs and substances, such as salicylates, methanol, paraldehyde, and ethylene glycol, may present clinically as diabetic ketoacidosis.   Case Report: In this paper, we presented an 18-year-old patient who was first treated with the diagnosis of DKA and was diagnosed with salicylate intoxication afterwards during the emergency service follow-up.   Conclusion: The final diagnosis and necessary treatment might be impeded in such patients if the treatment is initiated considering DKA. Thus, when the clinical findings cannot be explained with the history, physical exam, and laboratory tests, intoxication with drugs, particularly with easily accessible salicylates, should be undoubtedly considered.
  • Derinoz O, Bas VN, Bakırtas A. Salicylate Intoxication Mimicking Diabetic Ketoacidosis: Case Report. Ankara Üniversitesi Tıp Fakültesi Mecmuası [Ankara University Journal of the Faculty of Medicine] 2008; 61: 29-31.
  • Bideci A, Yesilkaya E. Letter to the Editor. Salicylate intoxication masquerading as diabetic ketoacidosis in a child. Pediatrics International 2008; 50: 605. doi:10.1111/j.1442-200X.2008.02699.x. [CrossRef]
  • Charfen MA, Frackelton MF. Diabetic Ketoacidosis. Emerg Med Clin N Am. 2005; 23: 609-28. [CrossRef]
  • Satman I. Diyabette Hiperglisemik Krizler [Hyperglycemic Crises in Diabetics]. Turkiye Klinikleri J Surg Med Sci 2006; 2: 1-11.
  • Flamenbaum NE. Salicylates. In Nelson LS et al (eds). Goldfrank’s Toxicologic Emergencies. 9th ed. New York: The McGraw-Hill; 2011. p.508-19.
  • O’Malley GF. Emergency Department Management of the Salicylate- Poisoned Patient. Emerg Med Clin N Am 2007; 25: 333-46. [CrossRef]
Diğer ID JA65JJ52HD
Bölüm Case Report
Yazarlar

Yazar: Filiz Baloglu Kaya
Kurum: Department of Emergency Medicine, Eskişehir Osmangazi University Faculty of Medicine, Eskişehir, Turkey

Yazar: Arif Alper Çevik
Kurum: Department of Emergency Medicine, Eskişehir Osmangazi University Faculty of Medicine, Eskişehir, Turkey

Yazar: Şeyhmus Kaya
Kurum: Department of Emergency Medicine, Eskişehir Osmangazi University Faculty of Medicine, Eskişehir, Turkey

Yazar: Engin Ozakın
Kurum: Department of Emergency Medicine, Eskişehir Osmangazi University Faculty of Medicine, Eskişehir, Turkey

Yazar: Nurdan Acar
Kurum: Department of Emergency Medicine, Eskişehir Osmangazi University Faculty of Medicine, Eskişehir, Turkey

Tarihler

Yayımlanma Tarihi : 1 Nisan 2014

Bibtex @ { jemcr535698, journal = {Journal of Emergency Medicine Case Reports}, issn = {}, eissn = {2149-9934}, address = {Yukarı Ayrancı Güleryüz Sk. No: 26/19 06550 Çankaya-Ankara, Turkey}, publisher = {Acil Tıp Uzmanları Derneği}, year = {2014}, volume = {5}, pages = {97 - 99}, doi = {}, title = {Is It Really Diabetic Ketoacidosis? Double Trouble}, key = {cite}, author = {Kaya, Filiz Baloglu and Çevik, Arif Alper and Kaya, Şeyhmus and Ozakın, Engin and Acar, Nurdan} }
APA Kaya, F , Çevik, A , Kaya, Ş , Ozakın, E , Acar, N . (2014). Is It Really Diabetic Ketoacidosis? Double Trouble. Journal of Emergency Medicine Case Reports , 5 (4) , 97-99 . Retrieved from https://dergipark.org.tr/tr/pub/jemcr/issue/43670/535698
MLA Kaya, F , Çevik, A , Kaya, Ş , Ozakın, E , Acar, N . "Is It Really Diabetic Ketoacidosis? Double Trouble". Journal of Emergency Medicine Case Reports 5 (2014 ): 97-99 <https://dergipark.org.tr/tr/pub/jemcr/issue/43670/535698>
Chicago Kaya, F , Çevik, A , Kaya, Ş , Ozakın, E , Acar, N . "Is It Really Diabetic Ketoacidosis? Double Trouble". Journal of Emergency Medicine Case Reports 5 (2014 ): 97-99
RIS TY - JOUR T1 - Is It Really Diabetic Ketoacidosis? Double Trouble AU - Filiz Baloglu Kaya , Arif Alper Çevik , Şeyhmus Kaya , Engin Ozakın , Nurdan Acar Y1 - 2014 PY - 2014 N1 - DO - T2 - Journal of Emergency Medicine Case Reports JF - Journal JO - JOR SP - 97 EP - 99 VL - 5 IS - 4 SN - -2149-9934 M3 - UR - Y2 - 2020 ER -
EndNote %0 Journal of Emergency Medicine Case Reports Is It Really Diabetic Ketoacidosis? Double Trouble %A Filiz Baloglu Kaya , Arif Alper Çevik , Şeyhmus Kaya , Engin Ozakın , Nurdan Acar %T Is It Really Diabetic Ketoacidosis? Double Trouble %D 2014 %J Journal of Emergency Medicine Case Reports %P -2149-9934 %V 5 %N 4 %R %U
ISNAD Kaya, Filiz Baloglu , Çevik, Arif Alper , Kaya, Şeyhmus , Ozakın, Engin , Acar, Nurdan . "Is It Really Diabetic Ketoacidosis? Double Trouble". Journal of Emergency Medicine Case Reports 5 / 4 (Nisan 2014): 97-99 .
AMA Kaya F , Çevik A , Kaya Ş , Ozakın E , Acar N . Is It Really Diabetic Ketoacidosis? Double Trouble. Journal of Emergency Medicine Case Reports. 2014; 5(4): 97-99.
Vancouver Kaya F , Çevik A , Kaya Ş , Ozakın E , Acar N . Is It Really Diabetic Ketoacidosis? Double Trouble. Journal of Emergency Medicine Case Reports. 2014; 5(4): 99-97.